Alert archive / Nebraska / Flash Flood Warnings in 2018

Flash Flood Warning 23, NWS Omaha, NE

September 4, 2018Cass County, Otoe County, Sarpy County, Nebraska

NWS Omaha, NE issued this flash flood warning at Sep 4, 2018, 3:38 AM CDT for Cass County, Otoe County, Sarpy County, Nebraska. It was in force for 2 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 4, 2018, 3:38 AM CDT (08:38 UTC)
Expired
Sep 4, 2018, 5:46 AM CDT
In force
2 hr
Issued by
NWS Omaha, NE
Area
Storm-based polygon
Flood severity
None

Counties Cass County, NE, Otoe County, NE, Sarpy County, NE

The radar

The Omaha radar (KOAX), 37 km from the middle of the area, began a volume at 08:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 4, 4:30 AM CDTFLOODMurdock, NEMINOR FLOODING REPORTED IN THE MURDOCK AREA, ALSO ON THE NORTHWEST SIDE OF LOUISVILLE LAKES AREA.
Sep 4, 5:00 AM CDTFLOODWeeping Water, NEMINOR FLOODING IN WEEPING WATER CAMPGROUND AREA, ON THE LOWER LEVEL.
Sep 4, 5:00 AM CDTHEAVY RAIN 3.5Douglas, NE3.5 INCHS OF RAIN SINCE 6 PM LAST EVENING. BEFORE THAT THE RAIN AMOUNT FOR THIS EVENT WAS 3 INCHES, SO THAT PUTS THEIR STORM TOTAL UP TO 6.5 INCHES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 8.6 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2018-09-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 102 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2018-09-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
102 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
954 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

716 
WGUS53 KOAX 040838
FFWOAX
NEC025-131-153-041330-
/O.NEW.KOAX.FF.W.0023.180904T0838Z-180904T1330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Omaha/Valley Nebraska
338 AM CDT TUE SEP 4 2018

The National Weather Service in Omaha has issued a

* Flash Flood Warning for...
  Sarpy County in east central Nebraska...
  Western Otoe County in southeastern Nebraska...
  Western Cass County in southeastern Nebraska...

* Until 830 AM CDT.

* At 337 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Around two to 3 inches of rain 
  had already fallen in parts this area since last evening up to 
  about 315 am. Flash flooding is expected to begin shortly.

* Some locations that could experience flooding include...
  Papillion, La Vista, Gretna, Syracuse, Springfield, Louisville,
  Weeping Water, Elmwood, Palmyra, Cedar Creek, Unadilla, Murdock,
  Douglas, Manley, Alvo, South Bend, Burr, Louisville State
  Recreation Area, Koa Campground and Schramm Park State Recreation
  Area.

This includes Interstate 80 in Nebraska between mile markers 423 and
444.
 
LAT...LON 4102 9636 4102 9635 4104 9635 4105 9632
      4109 9634 4112 9631 4113 9632 4119 9632
      4119 9602 4053 9622 4053 9646

$$

MILLER
2 follow-up statements
837 
WGUS73 KOAX 040939
FFSOAX

Flash Flood Statement
National Weather Service Omaha/Valley Nebraska
439 AM CDT TUE SEP 4 2018

NEC025-131-153-041330-
/O.CON.KOAX.FF.W.0023.000000T0000Z-180904T1330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Sarpy NE-Otoe NE-Cass NE-
439 AM CDT TUE SEP 4 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 830 AM CDT FOR
SARPY...WESTERN OTOE AND WESTERN CASS COUNTIES...

At 436 AM CDT, Doppler radar indicated that the heaviest rain had 
shifted out of Cass and Otoe counties but continued over parts of 
Sarpy county. Some flash flooding is still possible, but the threat 
is not as high as earlier this morning. It is possible that this 
flash flood warning may be cancelled early. 

Law enforcement reported that there was some minor flooding 
occurring on the northwest side of Louisville Lakes and also around 
Murdock. 

Some locations that could experience flooding include...
Papillion, La Vista, Gretna, Syracuse, Springfield, Louisville,
Weeping Water, Elmwood, Palmyra, Cedar Creek, Unadilla, Murdock,
Douglas, Manley, Alvo, South Bend, Burr, Louisville State Recreation
Area, Koa Campground and Schramm Park State Recreation Area.

Do not drive into flooded areas. Be especially cautious at night 
when it is harder to recognize the dangers of flooding.

LAT...LON 4102 9636 4102 9635 4104 9635 4105 9632
      4109 9634 4112 9631 4113 9632 4119 9632
      4119 9602 4053 9622 4053 9646

$$

MILLER
760 
WGUS73 KOAX 041046
FFSOAX

Flash Flood Statement
National Weather Service Omaha/Valley Nebraska
546 AM CDT TUE SEP 4 2018

NEC025-131-153-041054-
/O.CAN.KOAX.FF.W.0023.000000T0000Z-180904T1330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Sarpy NE-Otoe NE-Cass NE-
546 AM CDT TUE SEP 4 2018

...THE FLASH FLOOD WARNING FOR SARPY...WESTERN OTOE AND WESTERN CASS
COUNTIES IS CANCELLED...

The heaviest rain has ended. Flash flooding is no longer expected to 
pose a large threat over the next few hours. Please continue to heed 
any remaining road closures. A flood advisory remains in effect 
until 9 am cdt. 

LAT...LON 4102 9636 4102 9635 4104 9635 4105 9632
      4109 9634 4112 9631 4113 9632 4119 9632
      4119 9602 4053 9622 4053 9646

$$

MILLER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this flash flood warning went out at Sep 4, 3:28 AM CDT, 10 minutes earlier.

Area forecast discussion, Sep 4, 3:28 AM CDT, 10 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
328 AM CDT Tue Sep 4 2018

.SHORT TERM...(Today through Thursday)
Issued at 326 AM CDT Tue Sep 4 2018

WV/IR imagery this morning showing near meridional flow over the
central and southern Plains resulting in a northward trajectory of
precip extending southward from the CWA all the way into OK.
Meanwhile GOES imagery was revealing the continuous influx of
moisture has pushed PWAT values close to 200 percent of normal over
eastern KS and most of the CWA.

Unfortunately precip chances remain in play over the next couple
days prompting WPC to include most of eastern Nebraska and southwest
Iowa in a slight risk for excessive rainfall today through
Wednesday.

Models advertise near meridional flow with embedded impulses
remaining in place over the central and southern Plains through
today. Radar mosaic the last several hours suggest area of precip
currently lifting out of northeast KS will take a slight turn to
the west through this morning with additional accumulation focused
over areas already in a Flash Flood
Watch...Seward/Butler/Jefferson/Lancaster/Gage counties. Given
this have opted to extend the Watch up through early afternoon.

Fast westerlies with a series of embedded impulses coupled with a
very moisture rich environment will mean prolonged periods of
additional rainfall will be possible then the next couple days.
Precip activity will continue tonight via persistent moist 315k
isentropic upglide. Wednesday morning a cold front is progged push
into the northern CWA. As the boundary drift farther south models
show focus for rain accumulations shifting to areas along and
south of the I-80 corridor Wednesday evening through Thursday
night. And as of now total accumulations per WPC suggest amounts
ranging 2 to 3 inches could be realized by early Friday morning.

.LONG TERM...(Thursday night through Monday)
Issued at 326 AM CDT Tue Sep 4 2018

Medium range models in rather good agreement showing rather
progressive large scale pattern through the extended periods along
with a series of embedded shortwave trofs crossing the region. And
with ample moisture expected to be in place additional rounds of
precip activity will be possible next weekend into early next week.

Below normal highs on Saturday in the low/mid 70s. Warming trend
beginning Sunday then bringing highs to near normal in the mid/upper
70s.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1139 PM CDT Mon Sep 3 2018

VFR conditions now with rain and thunderstorms affecting
KLNK/KOMA, and in the vicinity of KOFK. A very wet period ahead,
with conditions becoming MVFR and eventually IFR at KLNK and KOFK.
Conditions may improve late in the TAF period after 05/00z at
KOFK.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...Flash Flood Watch until 1 PM CDT this afternoon for NEZ065-066-
     078-088-089.

IA...None.
&&

SHORT TERM...DEE
LONG TERM...DEE
AVIATION...DeWald
Hazardous weather outlook, Sep 3, 4:22 PM CDT, 11 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
422 PM CDT Mon Sep 3 2018

IAZ080-090-091-NEZ065-068-078-088>093-041130-
Montgomery-Fremont-Page-Seward-Otoe-Saline-Jefferson-Gage-Johnson-
Nemaha-Pawnee-Richardson-
422 PM CDT Mon Sep 3 2018

This Hazardous Weather Outlook is for portions of southwest Iowa
and southeast Nebraska.

.DAY ONE...Tonight and Tuesday

Thunderstorms with heavy rain are possible this evening and
overnight across portions of southeast Nebraska and southwest
Iowa. Due to recent heavy rains, flash flooding will be possible
in any areas that receive heavy downpours. A flash flood watch is
in effect for the area.

Should heavy rain develop through this evening it would be
related to heating and storms moving north of a weak boundary in
the area. Later tonight...storms in central Kansas will move north
and east becoming more widespread as they move into parts of
eastern Nebraska.

Flood warnings continue along the Missouri River south of
Brownville.

.DAYS TWO THROUGH SEVEN...Tuesday night through Monday

A few strong storms and areas of locally heavy rain will be
possible Tuesday night and possibly into Wednesday morning.

Periods of thunderstorms will be possible Thursday into early next
week.

With potential for heavy rain the next few days, additional river
flooding could develop.

.SPOTTER INFORMATION STATEMENT...

Spotter activation should not be needed tonight and Tuesday,
however, spotters are encouraged to report rainfall amounts over
two inches to the National Weather Service at Omaha.

IAZ043-055-056-069-079-NEZ011-012-015>018-030>034-042>045-050>053-
066-067-041130-
Monona-Harrison-Shelby-Pottawattamie-Mills-Knox-Cedar-Thurston-
Antelope-Pierce-Wayne-Boone-Madison-Stanton-Cuming-Burt-Platte-
Colfax-Dodge-Washington-Butler-Saunders-Douglas-Sarpy-Lancaster-
Cass-
422 PM CDT Mon Sep 3 2018

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Tonight and Tuesday

Thunderstorms with locally heavy rain are possible tonight into
Tuesday. Initially the soils should be able to handle the rain,
however should storms move over the same area Tuesday, there may
be local flooding concerns.

Later tonight...storms in central Kansas will move north and east
becoming more widespread as they move into parts of eastern
Nebraska and western Iowa.

Minor flooding will continue along the Missouri River upstream of
Lewis and Clark Lake in northwest Knox county. Flood warnings are
also now in effect along the Missouri River south of Brownville.

.DAYS TWO THROUGH SEVEN...Tuesday night through Monday
A few strong storms and areas of locally heavy rain will be
possible Tuesday night and possibly into Wednesday morning.

Periods of thunderstorms will be possible Thursday into early next
week.

With potential for heavy rain the next few days, additional river
flooding could develop.

Minor flooding should continue along the Missouri River upstream
of Lewis and Clark Lake in northwest Knox county and along the
Missouri River south of Brownville.

.SPOTTER INFORMATION STATEMENT...

Spotter activation should not be needed tonight and Tuesday,
however, spotters are encouraged to report rainfall amounts over
two inches to the National Weather Service at Omaha.

Zapotocny

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 3, 10:28 PM CDTAreal Flood AdvisoryOAXGage, Jefferson6 hr
Sep 4, 1:55 AM CDTAreal Flood AdvisoryOAXCass, Gage, Jefferson, Johnson, Lancaster, Otoe and 1 more7 hr
Sep 4, 2:21 AM CDTFlash Flood WarningOAXCass, Gage, Lancaster, Otoe3 hr
Sep 4, 2:57 AM CDTAreal Flood AdvisoryOAXDouglas, Sarpy, Saunders6 hr
Sep 4, 6:22 AM CDTFlash Flood WatchOAXJohnson, Pawnee28 hr
Sep 4, 6:42 AM CDTRiver Flood WarningOAXCass23 hr
Sep 4, 6:42 AM CDTRiver Flood WarningOAXSaunders25 hr
Sep 4, 7:36 AM CDTAreal Flood WarningOAXCass, Lancaster, Otoe, Saunders6 hr
Sep 4, 8:02 AM CDTRiver Flood WarningOAXGage36 hr
Sep 4, 9:45 AM CDTRiver Flood WarningOAXGage45 hr
Sep 4, 10:02 AM CDTRiver Flood WarningOAXOtoe7 days
Sep 4, 12:28 PM CDTAreal Flood AdvisoryOAXGage, Jefferson, Lancaster, Saline, Saunders, Seward4 hr
Sep 4, 1:47 PM CDTRiver Flood WarningOAXCass4 days
Sep 4, 2:46 PM CDTRiver Flood WarningOAXSaline54 hr
Sep 4, 3:39 PM CDTRiver Flood WarningOAXSaunders24 hr
Sep 4, 3:39 PM CDTRiver Flood WarningOAXSaunders22 hr

Nearby

Flash Flood Warnings in Nebraska, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.